Washington, 2020Dust Storm in Washington, November 7, 2020
November 7, 2020 · NWS OTX · 2 events in 2 counties and zones
A low pressure system pushing south through the region brought cooler air and strong winds from the north on November 7th. The gusty north winds blew across central Washington with some of the strongest gusts occurring in the Okanogan Valley and across portions of Douglas and Grant counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system pushing south through the region brought cooler air and strong winds from the north on November 7th. The gusty north winds blew across central Washington with some of the strongest gusts occurring in the Okanogan Valley and across portions of Douglas and Grant counties. Winds were reported to reach gusts of 35-45 mph in numerous locations across the Columbia Basin. With recently very dry conditions, the strong winds blew dust and ash from recent burn scars. Visibility reductions as low as a mile were observed around Ephrata and Moses Lake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 7, 10:06 AM PST, 2 hours 54 minutes earlier.
Area forecast discussion, Nov 7, 10:06 AM PST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1006 AM PST Sat Nov 7 2020
.SYNOPSIS...
Our next weather system will bring rain and snow (above 3000 ft)
to the ID Panhandle and Palouse on Saturday with dry and breezy
conditions down the Okanogan Valley. Colder air moving in will
bring light snow to the lower elevations of the ID Panhandle and
Palouse on Sunday morning with dry conditions by the evening
hours. Another system is expected to bring widespread light snow
Monday night into Tuesday. An active weather pattern continues
late week and into the weekend with snow levels between 2500 and
3500 feet.
&&
.DISCUSSION...
An upper level low from British Columbia continues to dive south
this morning and will be bringing precipitation to the Palouse and
ID panhandle starting this morning. Due to the warm air in place,
snow levels will initially start out around 4000 feet today.
However, as the upper level low continues its southward march into
the Pacific Northwest, colder air will gradually move into our
area. By this evening, snow levels will fall to around 3000 ft
and then between 500 and 1000 feet by Sunday morning. When all is
said and done the most likely snow totals are as followed:
* Camas Prairie (above 3500 ft) : 2 to 5 inches
* Pullman : 1 to 2 inches
* Lewiston : 0 to 1 inch
* Lookout Pass : 4 to 7 inches
* Spokane : 0 to 0.5 inches
The lower snow totals in Spokane are a reflection of the lower
preciptiation totals expected here. In addition, there is a very
real possibility Spokane will see no snow at all. Higher values
over the Camas Prairie are not only due to more preciptiation,
but the fact that rain will switch over to snow much sooner (this
afternoon). Given these factors, a winter weather advisory is in
effect for the Camas Prairie starting 1 pm this afternoon.
A stiff northeast wind will develop early on Sunday with
wind chills in the low 20s for the Spokane area and in the teens
down the Purcell Trench. However, winds will be weakening through
the afternoon as the aforementioned system moves off to our south
and east. Skies rapidly clear Sunday night and with winds
weakening it will be cold! In general, we are forecasting most
areas to see temperatures in the low 20s Monday morning with the
colder pockets dipping down into the teens. Wilson
&&
.AVIATION...
18Z TAFS: VFR conditions expected for EAT-MWH as cold dry air
moving in will bring gusty afternoon winds into the 20s this
afternoon. GEG- SFF- COE can expected improving condtions into the
early afternoon as clouds shift east bringing VFR conditions. PUW-
LWS are expected to be under a low cloud deck moving Southwest to
Northeast through most of the day bringing MVFR conditions with
ceilings around 2k FT. Isolated showers are possible at these
locations. /JDC
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 47 28 39 20 37 27 / 10 20 10 0 0 50
Coeur d'Alene 45 28 38 19 36 27 / 20 40 20 0 0 50
Pullman 41 26 34 17 33 25 / 40 50 40 0 0 50
Lewiston 47 34 41 24 38 32 / 50 50 50 0 0 30
Colville 48 25 44 17 39 22 / 0 20 0 0 0 40
Sandpoint 43 28 37 20 35 26 / 30 60 20 0 0 60
Kellogg 43 28 32 20 34 29 / 70 70 50 10 0 50
Moses Lake 50 33 47 19 41 27 / 0 10 0 0 0 20
Wenatchee 47 32 45 26 41 31 / 0 10 0 0 0 20
Omak 48 30 45 21 39 27 / 0 10 0 0 0 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 1 PM this afternoon to 10 AM PST
Sunday for Lewis and Southern Nez Perce Counties.
WA...None.
&&Hazardous weather outlook, Nov 7, 5:03 AM PST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
503 AM PST Sat Nov 7 2020
IDZ001>004-026-027-WAZ031>038-041>044-081315-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
503 AM PST Sat Nov 7 2020
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Valley rain and mountain snow is expected Saturday into Sunday
for the Idaho Panhandle and far southeastern Washington. By Sunday
morning, snow levels will drop to the valley floors bringing light
snow to the Palouse and the LC valley.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Another weather disturbance will bring widespread light snow
Monday night into Tuesday morning. This is expected to bring 1 to
2 inches of snow to the Spokane and Coeur d'Alene metro areas
which will likely create a slippery morning commute. In the lower
elevations of the Columbia Basin, a dusting to one inch of snow
could fall.
Dust Storm, Moses Lake Area
- When
- November 7, 1:00 PM PST to 1:15 PM PST
- Where
- Moses Lake Area forecast zone
- Reported by
- Public
- Coordinates
- 47.095, -119.006 (the zone’s center; the record gives no point)
A member of the public in Soap Lake reported visibility less than half a mile due to blowing dust from strong winds.
Dust Storm, Upper Columbia Basin
- When
- November 7, 2:00 PM PST to 2:15 PM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- Public
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
A member of the public reported near zero visibilities at Highway 17 and Leahy Junction due to blowing dust from strong winds.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flood in California, November 7 to 10, 2020$2.0 million · 63 kt wind · 10 events
- Tropical Storm and Storm Surge in Florida, November 7 to 9, 20201 injured · $603,000 · 5 events
- Flash Flooding and Debris Flows in Puerto Rico, November 7 to 12, 202026 events
- Blizzard and Winter Storm in Montana, November 7 to 9, 202024 events
- Heavy Snow and High Wind in Colorado, November 7 to 8, 202066 kt wind · 23 events
- Heavy Snow and High Wind in California, November 7 to 8, 202066 kt wind · 13 events
- Strong Wind in California, November 7 to 8, 202013 events
- Damaging Wind and High Wind in New Mexico, November 7 to 9, 2020$10,000 · 58 kt wind · 10 events
- High Wind in Wyoming, November 7 to 8, 202059 kt wind · 7 events
- Blizzard and Winter Storm in Montana, November 7 to 8, 20207 events
- Winter Storm and Winter Weather in Colorado, November 7 to 9, 20206 events
- Heavy Snow in Montana, November 7 to 9, 20206 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 928978, 928980.